Hail, Mercer
- When
- July 30, 9:05 AM EST
- Where
- Mercer County, 3 mi ENE of Matoaka
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.437, -81.200
An isolated severe thunderstorm produced penny size hail in Mercer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An isolated severe thunderstorm produced penny size hail in Mercer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 30, 3:23 AM EST, 5 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 423 AM EDT MON JUL 30 2007 .SYNOPSIS... LOW PRESSURE WILL BE OFF THE CAROLINA COAST THROUGH TUESDAY WITH A FRONT TRAILING WEST ACROSS THE GULF COAST STATES. HIGH PRESSURE WAS OVER THE WESTERN GREAT LAKES. THIS HIGH WILL MOVE EAST AND BUILD OVER THE MID ATLANTIC REGION BY WEDNESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... LAST DECENT SHORT WAVE COMES OUT OF SOUTHERN INDIANA AND IS THROUGH THE COUNTY WARNING AREA BY THE END OF THE AFTERNOON. PLUS THE 850 MB LOW WILL BE DOWN IN SOUTH CAROLINA BY THAT TIME. WRF AND GFS ARE SHOWING BEST CHANCE FOR STORMS IN THE WESTERN MOUNTAINS AND IN THE SOUTHEAST COUNTY WARNING AREA. HAVE PUT THE HIGHEST POPS IN THESE AREAS. TOOK A BLEND OF MAV/LAV NUMBERS FOR MAXIMUM TEMPERATURES TODAY. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... TONIGHT THROUGH WEDNESDAY ONLY MINOR SHORT WAVES CROSS THROUGH THE FORECAST AREA ALONG THE BACK SIDE OF THE UPPER TROF. NAM IS SHOWING AN AREA OF STABLE AIR IN THE EASTERN COUNTY WARNING AREA ALONG WITH SOME DRYING ON TUESDAY AND GFS IS SHOWING 5 TO 15 NORTHEAST WINDS AT LOW LEVELS SO WILL KEEP TUESDAY DRY. A PIECE OF THE UPPER RIDGE BUILDS OVER THE NORTHEAST UNITED STATES WEDNESDAY AND THURSDAY. 850 MB TEMPERATURES START TO RISE ON WEDNESDAY. THIS IS WELL REFLECTED IN THE GUIDANCE. DIDNT STRAY MUCH FROM MAV NUMBERS. && .LONG TERM /THURSDAY THROUGH SUNDAY/... LITTLE CHANGE IN THE OVERALL WEATHER PATTERN EXPECTED LATER IN THE WEEK INTO NEXT WEEKEND. MEAN UPPER TROUGH WILL GRADUALLY FILL AS HEIGHTS INCREASE...TRANSITIONING TO MORE OF A WEAK ZONAL FLOW WITH STAGNANT SURFACE REFLECTIONS. INCREASING HEIGHTS AND STAGNANT LOWER TROPOSPHERIC FLOW WILL RESULT IN SLOWLY INCREASING TEMPERATURES AND DEW POINTS...BUT WITH LITTLE TRIGGER TO SUPPORT THE DEVELOPMENT OF ANY ORGANIZED CONVECTION. HOWEVER...WOULD NOT BE SURPRISED TO SEE AN ISOLATED DIURNALLY DRIVEN THUNDERSTORM DURING THE PERIOD OVER THE HIGHER TERRAIN PROVIDED THAT DIFFERENTIAL HEATING CAN BE SUSTAINED LONG ENOUGH TO OVERCOME A WEAKENING MID LEVEL CAPPING INVERSION. CONSIDERING VERY LOW PROBABILITY AND LIMITED POTENTIAL AREAL COVERAGE...WILL CONTINUE TO EXCLUDE THREAT OF PRECIPITATION IN THE LONG TERM PERIOD. && .AVIATION /08Z MONDAY THROUGH FRIDAY/... A VERY MOIST AIRMASS RESIDES ACROSS THE AREA...AND WITH UPPER LEVEL ENERGY ROTATING ACROSS...COMBINING WITH A LIGHT EAST TO SOUTHEAST FLOW...TAF SITES WILL HAVE HIGHLY VARIABLE CONDITIONS. LOOK FOR SHOWERS TO BE IN THE VICINITY OF LOCATIONS FROM ROANOKE EAST TO THE PIEDMONT EARLY THIS MORNING...WITH FOG AS WELL. OVERALL LOOKS NO WORSE THAN MVFR AT ROA/DAN...BUT LYH SHOULD DIP DOWN INTO IFR WHERE HEAVIER RAIN FELL EARLIER. SE WV WILL SEE VFR CIGS EARLY...DROPPING TO MVFR/IFR BY 08-09Z. SHORTWAVE ENERGY WILL EXIT THE AREA BY EVENING. FOR THE LATE MORNING...EXPECT SHOWERS/FEW THUNDERSTORMS TO BE SCATTERED OVER THE ENTIRE FORECAST WHICH WILL LAST THROUGH MUCH OF THE AFTERNOON. VFR CONDITIONS CAN BE EXPECTED OUTSIDE THE STORMS...WITH OCCASIONAL MVFR/IFR IN STORMS. DRIER AIR BEGINS TO FILTER IN MONDAY NIGHT INTO TUESDAY WITH VFR CONDS LIKELY THROUGH THURSDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...WERT LONG TERM...WERT AVIATION...JS/WP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 646 AM EDT MON JUL 30 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-311100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 646 AM EDT MON JUL 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 AM EDT MON JUL 30 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM FLASH FLOOD 8 SSE MADISON 36.28N 79.92W
07/30/2007 ROCKINGHAM NC COUNTY OFFICIAL
RESCUE OF A MOTORIST TRAPPED BY HIGH WATER ON A BRIDGE
ACROSS TROUBLESOME CREEK. ON PRICE MILL ROAD NEAR ROUTE
158.
&&
AMSThe Roanoke radar (KFCX), 94 km away, was scanning. The volume nearest the first event began at 14:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48103.